Back to Ask the Diabetes Team Ask the Diabetes Team

From Jakarta, Indonesia:

I am 28 years old, have had type 2 diabetes for two years, currently treated with Glucophage, and my last A1c was 5.7%. However, my weight seems to be decreasing slowly. I am 167 centimeters tall and weigh only 53 kilograms (I have lost 18 kilograms), I look very skinny and I want to gain weight. Is there any way to do it in safe way?


Congratulations on achieving a hemoglobin A1c in the normal range. That's wonderful but you don't want to have a great number there and achieve it by starving your body of food to avoid high blood sugar. You do need to gain weight, and to do so, you will need to add calories at each meal. By adding calories, you might see a rise in your blood sugar after the meals.

I suggest, if possible, that you work with a dietitian in your area to help you design a way to do this. By checking your blood sugar before and after eating you will find the amount of food you are able to eat without raising blood sugar. If that is not enough food to have a slow, steady weight gain, then additional medicines may need to be added.

Incidentally, Glucophage [metformin] is a wonderful diabetes tool but can cause weight loss. For some, this is a welcome side effect, but for people like yourself, it can be a problem.


Original posting 29 Jul 2001
Posted to Weight and Weight Loss


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.